Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 43, NWS Norman, OK

May 31, 2016Caddo County, Comanche County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 31, 2016, 8:38 PM CDT for Caddo County, Comanche County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2016, 8:38 PM CDT (01:38 UTC)
Expired
May 31, 2016, 11:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Caddo County, OK, Comanche County, OK

The radar

The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:17 PM CDTFLASH FLOOD1 W Apache, OKEVACUATIONS DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WGUS54 KOUN 010138
FFWOUN
OKC015-031-010445-
/O.NEW.KOUN.FF.W.0043.160601T0138Z-160601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CADDO COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTH CENTRAL COMANCHE COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 1145 PM CDT
    
* AT 837 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN FROM NEAR BOONE EAST TO APACHE AND JUST WEST OF CYRIL.
  UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN... AND AN
  ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE BEFORE THE RAIN
  ENDS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  APACHE...BOONE AND NORTHERN LAKE ELLSWORTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3492 9820 3484 9824 3485 9851 3492 9850

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:38 PM CDT, 2 hours earlier.

Area forecast discussion, May 31, 6:38 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Norman OK
638 PM CDT TUE MAY 31 2016

.DISCUSSION...
0Z TAF discussion below.

&&

.AVIATION...
Scattered showers and thunderstorms will continue to affect the
area through the day on Wednesday with the highest chances in
parts of southern Oklahoma and western north Texas. With the
scattered nature and uncertainty of some timing, some TAF sites
don't have a mention or a limited mention of rain/storms.
otherwise, frontal boundary across the area may move a little so
wind direction could be variable at some TAF sites.

&&

.PREV DISCUSSION... /issued 315 PM CDT TUE MAY 31 2016/

DISCUSSION...
Most of the convection associated with an outflow boundary, has
moved into North Texas this afternoon. Meanwhile, a surface cold
front/boundary has become better defined this afternoon. This
feature may help with the development of widely scattered showers
and storms later this afternoon into the early evening. Brief
heavy rainfall and gusty winds should be the main impacts.

Other thunderstorms are developing on an outflow boundary from
near Abilene to south of Lubbock. It's possible that storms over
western Texas may organize by late evening and move into
western parts of the forecast area.

Shower and thunderstorm chances will remain rather high through
at least Thursday, especially across southern Oklahoma. Storms
have been very efficient rain producer this morning and afternoon
and this should continue through late week.

By early this weekend, most areas will see dry weather with near
average temperatures for early June.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  76  62  77 /  50  70  40  40
Hobart OK         63  77  61  78 /  60  50  40  30
Wichita Falls TX  64  78  62  77 /  70  70  50  50
Gage OK           59  76  56  78 /  40  30  20  10
Ponca City OK     62  77  60  79 /  40  40  20  20
Durant OK         67  78  65  78 /  50  80  60  60

&&

.OUN Watches/Warnings/Advisories...
OK...Flood Watch through Thursday morning for OKZ041-045>048-050>052.

TX...Flood Watch through Thursday morning for TXZ086>090.

&&

30/25/25
Hazardous weather outlook, May 31, 8:13 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT TUE MAY 31 2016

OKZ004>048-050>052-TXZ083>090-020115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
813 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
AFFECT PARTS OF THE AREA THROUGH WEDNESDAY MORNING. THE HIGHEST
CHANCES WILL BE ACROSS PARTS OF SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT SOME OF
THE STORMS COULD BECOME STRONG PRODUCING SMALL HAIL AND GUSTY
WINDS.

.HEAVY RAINFALL...
THE BIGGEST CONCERN THROUGH WEDNESDAY MORNING WILL BE HEAVY RAIN.
ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD LEAD TO LOCALIZED AND FLASH FLOODING. THE
RISK FOR FLOODING WILL BE GREATEST WHERE HEAVY RAINFALL HAS
FALLEN OVER THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY...
ALTHOUGH THE RISK FOR WIDESPREAD SEVERE WEATHER WILL REMAIN LOW.
THUNDERSTORM CHANCES WILL SLOWLY SHIFT SOUTHWARD THURSDAY THROUGH
SUNDAY. SMALL HAIL...STRONG WIND GUSTS...AND LOCALIZED FLOODING
WILL REMAIN POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 31, 5:25 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT TUE MAY 31 2016

OKZ037-312300-
TILLMAN OK-
525 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TILLMAN COUNTY UNTIL
600 PM CDT...

AT 523 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOLLISTER. THIS
STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3431 9872 3431 9894 3448 9899 3448 9867
TIME...MOT...LOC 2223Z 180DEG 0KT 3438 9883

30
Local storm report, May 31, 6:50 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             2 N LAKE ALUMA          35.57N 97.45W
05/31/2016  U1.00 INCH       OKLAHOMA           OK   PUBLIC

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Special weather statement, May 31, 6:51 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT TUE MAY 31 2016

OKZ023-027-038-010015-
COMANCHE OK-GRADY OK-CADDO OK-
651 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN GRADY AND SOUTHEASTERN CADDO COUNTIES UNTIL 715 PM
CDT...

AT 649 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF
CEMENT. THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3478 9819 3495 9814 3495 9791 3469 9799
TIME...MOT...LOC 2349Z 284DEG 1KT 3485 9808

30
Local storm report, May 31, 6:53 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      2 SW TUTTLE             35.27N 97.84W
05/31/2016                   GRADY              OK   TRAINED SPOTTER

            ABOUT A FOOT OF WATER COVERING HIGHWAY 92
            SOUTH OF TUTTLE.

&&

MAD
Special weather statement, May 31, 7:17 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT TUE MAY 31 2016

OKZ027-038-010045-
COMANCHE OK-GRADY OK-
717 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE AND
SOUTHERN GRADY COUNTIES UNTIL 745 PM CDT...

AT 714 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES WEST OF TABLER TO NEAR AGAWAM TO 5 MILES SOUTH OF CEMENT...
MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3471 9769 3484 9818 3486 9816 3486 9809
      3491 9809 3513 9786 3497 9772
TIME...MOT...LOC 0014Z 231DEG 3KT 3503 9788 3491 9793 3486 9811

30
Special weather statement, May 31, 7:59 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT TUE MAY 31 2016

OKZ023-027-038-010130-
COMANCHE OK-GRADY OK-CADDO OK-
759 PM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN GRADY AND SOUTHEASTERN CADDO COUNTIES UNTIL 830 PM
CDT...

AT 758 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF AGAWAM TO 3 MILES WEST OF CYRIL TO 3 MILES
SOUTHWEST OF BOONE...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3498 9779 3483 9783 3481 9829 3483 9861
      3494 9846 3496 9813
TIME...MOT...LOC 0058Z 268DEG 8KT 3492 9790 3489 9826 3487 9852

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:09 PM CDTAreal Flood AdvisoryOUNGrady3 hr
May 31, 7:17 PM CDTSpecial Weather StatementOUNGrady28 min
May 31, 7:29 PM CDTAreal Flood AdvisoryOUNGrady3 hr
May 31, 7:37 PM CDTAreal Flood AdvisoryOUNKay3 hr
May 31, 7:59 PM CDTSpecial Weather StatementOUNGrady31 min
May 31, 8:13 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche3 hr
Jun 1, 4:18 AM CDTAreal Flood AdvisoryOUNGarfield3 hr
Jun 1, 12:05 PM CDTSpecial Weather StatementOUNBlaine55 min
Jun 1, 12:13 PM CDTAreal Flood AdvisoryOUNBlaine, Custer, Dewey3 hr
Jun 1, 12:18 PM CDTAreal Flood AdvisoryOUNCleveland, Lincoln, Oklahoma, Pottawatomie3 hr
Jun 1, 12:44 PM CDTFlash Flood WarningOUNPottawatomie3 hr
Jun 1, 12:54 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Jun 1, 1:39 PM CDTAreal Flood AdvisoryOUNGarfield, Kingfisher3 hr
Jun 1, 1:43 PM CDTSpecial Weather StatementOUNCuster47 min
Jun 1, 1:53 PM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jun 1, 2:17 PM CDTFlash Flood WarningOUNGarfield3 hr
Jun 1, 2:30 PM CDTAreal Flood AdvisoryOUNKingfisher, Logan3 hr
Jun 1, 2:48 PM CDTAreal Flood AdvisoryOUNBeckham, Roger Mills, Washita3 hr
Jun 1, 3:07 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr
Jun 1, 3:11 PM CDTFlash Flood WarningOUNKingfisher3 hr
Jun 1, 3:27 PM CDTSpecial Weather StatementOUNCanadian33 min
Jun 1, 3:54 PM CDTAreal Flood AdvisoryOUNBlaine, Canadian3 hr
Jun 1, 5:14 PM CDTAreal Flood WarningOUNGarfield3 hr
Jun 1, 6:19 PM CDTAreal Flood AdvisoryOUNComanche, Greer, Harmon, Jackson, Kiowa3 hr
Jun 1, 6:27 PM CDTAreal Flood AdvisoryOUNComanche, Grady, Stephens3 hr
Jun 1, 6:32 PM CDTAreal Flood AdvisoryOUNAlfalfa, Grant, Woods3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.